Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 418, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2004, 6:28 PM CDT for McCook County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2004, 6:28 PM CDT (23:28 UTC)
- Expired
- Jul 31, 2004, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County McCook County, SD
The radar
The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:45 PM CDT | HAIL 1 | 3 S Montrose, SD | SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED. RAINFALL WAS 1 INCH IN 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 312328 SVRFSD SDC087-010000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 628 PM CDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 700 PM CDT * AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MONTROSE...OR ABOUT 18 MILES NORTH OF PARKER...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONTROSE AROUND 635 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4376 9732 4358 9737 4350 9713 4374 9713 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 31, 3:00 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT SAT JUL 31 2004 .DISCUSSION... LOOKS LIKE A TYPICAL LATE JULY/EARLY AUG PATTERN SETTING UP FOR THE NEXT WEEK. MID LVL THERMAL RDG TO MOV OVR AREA WITH SERIES OF UPR LVL WAVES RIDING OVR THE RDG AND COMG THRU THE AREA IN NW FLOW. THERE WL BE A LOW POP CHC OF NIGHTTIME/EARLY MRNG TSRA ALONG AND E OF CAP WITH THE SHRTWVS. TIMING OF THE SHRTWVS WL BE UNCERTAIN... SO WL BASE FCST MORE ON POSITION OF CAP AND DIURNAL CYCLE. INSTABILITY FOR LATE AFTN AND EVNG IS IMPRESSIVE...BUT SHEAR DECREASES RAPIDLY AS TEMPS/LIFT GET TO WHERE CONVECTION STARTS. WL HAVE SCTD PULSE TSRA THRU THE EVNG...MAINLY IN ERN ZONES...WITH SVR HAIL PSBL IN STRONGEST STORMS. LOCALLY HVY RAIN WL BE BIGGEST THREAT THRU THE NEXT WEEK WITH HIGH DWPTS...AND SLOW MVG STORMS. LONG RANGE GFS BRINGS STGR SFC FNT THRU THE AREA NEXT SAT...BUT WL PLAY THIS AS BEING TOO FAST AND KEEP WARM TEMPS THRU THE FCST PD. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MG
Hazardous weather outlook, Jul 31, 10:46 AM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1046 AM CDT SAT JUL 31 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1046 AM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAK SURFACE FRONT CONTINUES TO LIE ACROSS PORTIONS OF NORTH CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA. THIS FRONT WILL REMAIN NEARLY STATIONARY THROUGHOUT THE DAY. AN UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE THROUGH PORTIONS OF THE UPPER MIDWEST LATE THIS AFTERNOON INTO THE EVENING. THIS WILL PROVIDE ENOUGH LIFT WHICH WILL ACT UPON THE EXISTING INSTABILITY TO CAUSE SCATTERED THUNDERSTORMS TO FORM BY LATE THIS AFTERNOON...AND CONTINUE INTO THE EVENING HOURS. THE MORE FAVORED AREAS FOR DEVELOPMENT WILL BE EAST OF THE JAMES RIVER VALLEY. A FEW STORMS COULD BECOME SEVERE WITH POSSIBILITY OF DIME TO NICKEL SIZE HAIL AND WIND GUSTS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT FOR AREAS EAST OF THE JAMES RIVER VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:54 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.